South Carolina, 2015

Flash Flood in South Carolina, August 18, 2015

August 18, 2015 · NWS CHS · 1 event in 1 county or zone

Deep moisture levels along with the continuation of moisture convergence, helped support training of thunderstorms over downtown Charleston for a few hours during mid to late afternoon. 75 inches of rain fell within a couple hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Deep moisture levels along with the continuation of moisture convergence, helped support training of thunderstorms over downtown Charleston for a few hours during mid to late afternoon. Despite an approaching low tide, extensive flash flooding occurred as 2.50 to 3.75 inches of rain fell within a couple hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 18, 1:16 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 18, 1:16 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
216 PM EDT TUE AUG 18 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL INTO LATE WEEK WHILE AN INLAND
TROUGH OF LOW PRESSURE AND WEAK COLD FRONT EVENTUALLY APPROACH FROM
THE NORTHWEST. THE FRONT WILL DISSIPATE OVER OR NEAR THE AREA
SATURDAY...WITH HIGH PRESSURE TO RETURN SUNDAY. ANOTHER COLD FRONT
WILL APPROACH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
EARLY MONDAY AFTERNOON...NUMEROUS/WIDESPREAD SHOWERS/
THUNDERSTORMS WERE FOCUSED EAST OF I-26...WHILE ISOLATED/
SCATTERED SHOWERS WERE NOTED ELSEWHERE. EXPECT AN EXPANSION
OF PRECIPITATION COVERAGE INTO AREAS SOUTH AND WEST OF I-26 THIS
AFTERNOON...ESPECIALLY AS THE SEA BREEZE/THUNDERSTORM OUTFLOW
PROGRESS INLAND. MAINTAINED CATEGORICAL POPS FOR
SHOWERS/SCATTERED THUNDERSTORMS INITIALLY ACROSS THE TRI-COUNTY
REGION CLOSE TO THE COAST...THEN LIKELY/CATEGORICAL POPS SHOULD
SHIFT INLAND. FARTHER SOUTH/WEST...COVERAGE OF CONVECTION SHOULD
ALSO INCREASE AND SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS
SHOULD DEVELOP ALONG VARIOUS MESOSCALE BOUNDARIES INCLUDING THE
SEA BREEZE PUSHING INLAND ALONG CENTRAL/SOUTHERN COASTAL
LOCATIONS.

WHILE INDIVIDUAL CONVECTIVE ELEMENTS SHOULD PROGRESS STEADILY
FROM WEST TO EAST...LIMITING RESIDENCE TIME OF HEAVY RAIN TO SOME
DEGREE...THUNDERSTORMS BACKBUILDING ALONG VARIOUS BOUNDARIES AND
HIGH PRECIPITATION EFFICIENCY SUPPORTED BY PWATS AS HIGH AS 2.25
INCHES WILL LOCALLY HEAVY RAIN...IN SOME CASES DEPOSITING A QUICK
1 TO 3 INCHES IN A FEW SPOTS. MAINTAINED A MENTION OF LOCALLY
HEAVY RAIN ESPECIALLY ACROSS SC COUNTIES WHERE COVERAGE OF
SHOWERS/THUNDERSTORMS SHOULD BE GREATEST.

OVERALL...THE SEVERE THREAT WILL REMAIN QUITE LOW WITH MLCAPE
VALUES CAPPED AT 1500-2500 J/KG...500 MB TEMPS AROUND -7C AND
VERY WEAK MID LEVEL LAPSE RATES. HOWEVER...AN ISOLATED/BRIEF PULSE
SEVERE THUNDERSTORM CANNOT BE RULED OUT WHERE BEST INSTABILITY
RESIDES OVER SOUTHERN/INLAND COUNTIES.

HIGH TEMPERATURES WILL BE HIGHEST ACROSS SOUTHEAST GEORGIA...
AROUND 90 TO THE LOWER 90S...AND COOLEST FOR SOUTHEAST SOUTH
CAROLINA...MID/UPPER 80S. WHERE HEAVY RAIN OCCURS...TEMPERATURES
WILL BRIEFLY FALL INTO THE 70S.

TONIGHT...WITH NO SIGNIFICANT FEATURES PROGGED TO IMPACT THE AREA
RAIN CHANCES WILL PRIMARILY BE DRIVEN BY A DIMINISHING TREND INLAND
FROM THE EVENING ONWARD...AND A INCREASING TREND OVER THE COASTAL
WATERS LATE. LESS ACTIVITY IS EXPECTED RIGHT ALONG AND COAST AND
JUST INLAND...SO POPS OVER LAND AREAS HAVE BEEN KEPT IN THE 20
PERCENT RANGE. OTHERWISE...IT SHOULD BE A QUIET NIGHT WITH
TEMPERATURES FALLING INTO THE LOW 70S INLAND...RANGING TO THE
MID/UPPER 70S CLOSER TO THE COAST.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
WEDNESDAY...AT LEAST ONE MORE FAIRLY ACTIVE WEATHER DAY WITH COPIOUS
AMOUNTS OF MOISTURE STILL IN PLACE ACROSS THE AREA. WE/LL BE ON THE
NORTH SIDE OF FLAT RIDGING ALOFT OVER THE SW ATLANTIC AND FLORIDA
INTO THE GULF OF MEXICO...AS AN EMBEDDED SHORT WAVE IN THE WEST/SW
FLOW ALOFT TRAVERSES THE REGION DURING THE AFTERNOON. MODEST
DIURNAL INSTABILITY WILL PREVAIL IN RESPONSE TO AN INLAND TROUGH AND
VARIOUS MESO-SCALE BOUNDARIES...RESULTING IN AT LEAST HIGH END
CHANCE TO LIKELY COVERAGE OF SHOWERS/T-STORMS. ACTIVITY WILL BEGIN
NEAR THE COAST IN THE MORNING WITH LOW CONVECTIVE TEMPS...THEN
SPREAD INLAND DURING THE AFTERNOON. PWATS CLOSE TO 2 STANDARD
DEVIATIONS ABOVE NORMAL AND SLOW MOVEMENT TO CONVECTION WILL LEAD TO
LOCALIZED FLOODING CONCERNS...ALTHOUGH SHOULD ANY HEAVY RAINS BE
ONGOING DURING THE MIDDAY HIGH TIDE CYCLE THERE COULD BE A MORE
SERIOUS RISK NEAR THE COAST. TEMPS WILL BE HELD SOMEWHAT IN CHECK BY
THE WET ATMOSPHERE...TOPPING OUT NEAR 90-92 INLAND AND MID 80S AT
THE BEACHES. THE DIURNAL CURVE WILL UNDOUBTEDLY NEED ADJUSTMENTS
PENDING CONVECTIVE TRENDS.

THURSDAY...DEEP-LAYERED RIDGING ALOFT WILL ATTEMPT TO AMPLIFY
SLIGHTLY NORTHWARD ACROSS THE SE STATES...PERHAPS CAUSING A BIT MORE
CAPPING THAN PREVIOUS DAYS. BUT EVEN SO ANOTHER SHORT WAVE LOOKS TO
ARRIVE LATE IN THE DAY...TAPPING INTO CONSIDERABLE DEEP MOISTURE
WITH PWATS IN EXCESS OF 2 INCHES. CONVECTIVE TEMPS ARE A LITTLE
WARMER...SUGGESTIVE OF A LATER START TIME TO SHOWERS/T-STORMS. BUT
WITH A LITTLE GREATER INSTABILITY...THE IMPULSE ALOFT AND MESO-SCALE
BOUNDARIES SUCH AS A NEARBY TROUGH TO OUR NW...WE LOOK FOR POPS IN
THE 40-50 PERCENTILE. AGAIN THERE IS SLOW MOVEMENT IN THE
TROPOSPHERE...AND WITH SUCH HIGH PWATS COULD AGAIN PRODUCE SOME
HEAVY RAINS AT TIMES. WITH A DEEP WEST-NW FLOW THROUGHOUT THE
VERTICAL THE BETTER RAIN CHANCES LOOK TO BE ACROSS OUR CENTRAL AND
EASTERN ZONES. INSOLATION WILL BE A LITTLE BETTER THAN
LATELY...BOOSTING MAX TEMPS INTO THE LOWER 90S INLAND...BUT HOLDING
IN THE MID OR UPPER 80S NEAR THE COAST WITHIN THE RESULTANT
CORKSCREW SEA BREEZE.

FRIDAY...WE COULD START TO SEE A BIT OF A BREAK IN THE HIGHLY WET
PATTERN...AS DEEP-LAYERED RIDGING AMPLIFY SOME ACROSS THE SE...AND
FOR THE MOMENT WE DON/T FORESEE ANY PERTURBATIONS ALOFT. BUT
MOISTURE REMAINS ABUNDANT WITH PWATS AGAIN OVER 2 INCHES...AND THE
INLAND SURFACE TROUGH IS NUDGED CLOSER TO THE FORECAST ZONES AS THE
RIDGE ALOFT RETROGRADES SOME WEST/NW. SO 30-40 POPS ARE IN
ORDER...DRIVEN BY MESO-SCALE FEATURES...WITH THE BEST CHANCES
CENTRAL AND EAST COUNTIES WITHIN THE WEST/NW SYNOPTIC FLOW. TEMPS
WILL BE SIMILAR TO THURSDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
THERE IS DEFINITELY AN ANTICIPATED CHANGE IN THE RECENT UNSETTLED
PATTERN...AS A DEEP ANTICYCLONE ALOFT STEADILY RETROGRADES WESTWARD
THIS WEEKEND AND EARLY NEXT WEEK...AND IS REPLACED BY THIS SUMMERS
TYPICAL EAST COAST COAST BY LATE IN THE FORECAST PERIOD. AT THE
SURFACE...AN UPSTREAM COLD FRONT AND PRE-FRONTAL TROUGH WILL
APPROACH LATE THIS WEEK...BUT DISSIPATES SATURDAY AS HIGH PRESSURE
BUILDS OVER THE NE PART OF THE NATION INTO SUNDAY. HOWEVER...ANOTHER
COLD FRONT WILL ATTEMPT TO APPROACH EARLY NEXT WEEK. LESS AVAILABLE
MOISTURE AND LIMITED FORCING WILL ALLOW FOR MORE TYPICAL SCATTERED
AND MAINLY DIURNAL CONVECTION...UNTIL PROBABILITIES COULD CLIMB WITH
THE COLD FRONT NEXT WEEK. TEMPS WILL AVERAGE NEAR OR ABOVE NORMAL.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHOWERS/THUNDERSTORMS ARE EXPECTED TO PRODUCE BRIEF FLIGHT
RESTRICTIONS AT KCHS THIS AFTERNOON. AT KSAV...THUNDERSTORMS
SHOULD DEVELOP IN THE VICINITY OF THE TERMINAL BUT THE PROSPECTS
FOR DIRECT IMPACTS REMAIN HIGHLY UNCERTAIN. SHOWERS/THUNDERSTORMS
SHOULD DEVELOP WEDNESDAY/BY THE END OF THE 18Z TAF PERIOD.
HOWEVER...FORECAST UNCERTAINTY SUGGESTS THAT NOTHING MORE THAN
VCSH IS JUSTIFIED WITHIN 18Z TAFS. OUTSIDE ANY SHOWERS/THUNDERSTORMS...
VFR CONDITIONS WILL PREVAIL. WILL AMEND TAFS AS NEEDED TO ADDRESS
NEAR/SHORT TERM CONVECTIVE TRENDS.

ATLANTIC BASED CONVECTION WILL REFORM OVERNIGHT...BUT SHOULD STAY
EAST OF BOTH SITES.

EXTENDED AVIATION...PRIMARILY VFR CONDITIONS EXPECTED TO PREVAIL
THROUGH SATURDAY...WITH A DECENT CHANCE OF OCCASIONAL FLIGHT
RESTRICTIONS DUE TO CONVECTION AT THE TERMINALS. BUT NO EXTENDED
PERIODS OF LOW CLOUDS OR REDUCED VSBYS ARE ANTICIPATED.

&&

.MARINE...
THIS AFTERNOON AND TONIGHT...THE PREVAILING SOUTH TO SOUTHWEST
FLOW WILL CONTINUE ACROSS THE LOCAL WATERS AROUND THE LARGE
SUBTROPICAL HIGH TO THE EAST. WIND SPEEDS TODAY ARE EXPECTED TO TO
OUT IN THE 10-15 KNOT RANGE AS AN ONSHORE SEA BREEZE
DEVELOPS...THEN RAMPING UP OVERNIGHT IN RESPONSE TO A MODEST
NOCTURNAL SURGE. WINDS MAY INCREASE TONIGHT TO A SOLID 15
KT...WITH SOME 15-20 KT POSSIBLE FOR THE SOUTH CAROLINA WATERS
LATE. SEAS WILL BE 1-3 FT TODAY...INCREASING A BIT THROUGH LATE
TONIGHT TO AS HIGH AS 4 FT IN THE OUTER WATERS. A FEW OF THE
SCATTERED SHOWERS/T-STORMS WILL BE STRONG WITH GUSTY
WINDS...DANGEROUS LIGHTNING STRIKES...HEAVY RAIN AND EVEN AN
ISOLATED WATERSPOUT. WEDNESDAY THROUGH THURSDAY...THE LOCAL
WATERS WILL BE SITUATED ON THE NW SIDE OF BERMUDA HIGH
PRESSURE...AS AN INLAND TROUGH IS FOUND INLAND. THIS RESULTS IN
SOUTH/SW WINDS OF NO MORE THAN 15 OR PERHAPS 20 KT...AND SEAS
GENERALLY 3 FT OR LESS.

FRIDAY THROUGH SUNDAY...SUB-TROPICAL ATLANTIC HIGH PRESSURE GIVES
WAY TO A WEAKENING COLD FRONT THAT FALLS APART IN OR NEAR THE REGION
SATURDAY...FOLLOWED BY CONTINENTAL HIGH PRESSURE TO THE NORTH INTO
SUNDAY. SW WINDS WINDS IN ADVANCE OF THE COLD FRONT WILL BACK TO
EAST/SE OVER THE WEEKEND...BUT WINDS/SEAS WILL REMAIN WELL BELOW ANY
ADVISORY THRESHOLDS.

SOME OF THE SCATTERED T-STORMS INTO THE WEEKEND WILL BE STRONG...AND
MARINERS SHOULD PLAN ACCORDINGLY FOR LOCALLY STRONG
WINDS...DANGEROUS LIGHTNING STRIKES AND REDUCED VISIBILITIES IN
PERIODIC HEAVY RAINS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...SPR
SHORT TERM...
LONG TERM...
AVIATION...SPR
MARINE...SPR
Hazardous weather outlook, Aug 18, 2:51 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
351 AM EDT TUE AUG 18 2015

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-190800-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
351 AM EDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 1:36 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
236 PM EDT TUE AUG 18 2015

SCZ045-181900-
INLAND BERKELEY SC-
236 PM EDT TUE AUG 18 2015

...THUNDERSTORMS APPROACHING LAKE MOULTRIE...
...MARINERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR...

AT 234 PM EDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
THUNDERSTORMS APPROACHING LAKE MOULTRIE FROM THE WEST. THE STORMS
WERE MOVING EAST AT 15 TO 20 MPH.

WINDS IN EXCESS OF 40 MPH...CLOUD TO WATER LIGHTNING AND VERY HEAVY
RAINFALL REDUCING VISIBILITIES TO LESS THAN 1 MILE CAN BE EXPECTED.
CONDITIONS ALSO FAVOR ISOLATED WATERSPOUTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOATERS ON LAKE MOULTRIE SHOULD SEEK SAFE HARBOR IMMEDIATELY. IF
CAUGHT ON THE OPEN WATER...STAY AS LOW AS POSSIBLE AND WEAR A
PERSONAL FLOTATION DEVICE. REMEMBER...IF YOU CAN HEAR THUNDER YOU ARE
AT RISK FOR BEING STRUCK BY LIGHTNING.

&&

LAT...LON 3329 8016 3341 8010 3341 7996 3326 7998
TIME...MOT...LOC 1834Z 269DEG 24KT 3336 8009

The radar

The Charleston,SC radar (KCLX), 103 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Charleston

When
August 18, 2:42 PM EST to 5:30 PM EST
Where
Charleston County, 1.16 mi W of Charleston to 0.54 mi WSW of Charleston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.780, -79.950

The Charleston Police Department and the City of Charleston Emergency Manager reported numerous roads flooded and closed in downtown Charleston. Streets closed included parts of Fishburne, King, Carolina, Line, Sumter, Beaufain, Barre, Calhoun, Ogier, Pitt, Moultrie, President, America, South, Bogard, Huger, Smith, Morris, Ashley Avenue and the Crosstown. Many cars were flooded or stalled. Many homes and businesses were surrounded by water. The Market was also reported flooded and under water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594130.